Pennsylvania, 2011

Flash Flooding and Hail in Pennsylvania, April 27 to 28, 2011

April 27 to 28, 2011 · NWS CTP · 36 events in 21 counties and zones

A fast-moving upper level impulse and attendant surface low pressure system moved across the Great Lakes Region. An unseasonably warm and relatively moist air mass /surface temperatures in the 70s to low 80s and dewpoints in the upper 50s/ resided over central Pennsylvania in advance of this system and aided in strong destabilization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$178,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A fast-moving upper level impulse and attendant surface low pressure system moved across the Great Lakes Region. An unseasonably warm and relatively moist air mass /surface temperatures in the 70s to low 80s and dewpoints in the upper 50s/ resided over central Pennsylvania in advance of this system and aided in strong destabilization. The moderate instability combined with strong vertical wind shear profiles promoted organized thunderstorms with supercells and bowing line segments. Large hail and damaging winds were the main threats, however sufficient low-level wind shear was present to support isolated tornadoes. A tornado watch was issued around 1500 EDT on 27 April 2011.

The severe weather threat continued through the evening and into the overnight and early morning hours on 28 April 2011. By this time, thunderstorms had evolved into largely north-south oriented clusters or broken lines with embedded supercell structures. Above normal soil moisture from recent heavy rains combined with high stream-flows and intense short duration rainfall contributed to flash flooding. The storms finally exited the region by mid-morning on 28 April 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 27, 2:52 PM EST, 58 minutes earlier.

Area forecast discussion, Apr 27, 2:52 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT WED APR 27 2011

.SYNOPSIS...
DEEP...MOIST SOUTHERLY FLOW WILL PERSIST AHEAD OF A COLD
FRONT...THAT WILL PUSH EAST THROUGH MUCH OF THE REGION BY LATE
THURSDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED...SOME CONTAINING EXCESSIVE RAINFALL. WINDY...COOLER...AND
DRIER AIR WILL ARRIVE AFTER THE FRONT PASSES ON THURSDAY AND WILL
LAST INTO FRIDAY. SATURDAY THROUGH SUNDAY MORNING WILL BE CLEAR TO
PARTLY CLOUDY AND DRY WITH SEASONABLE DAYTIME TEMPS. A SLOW MOVING
FRONTAL BOUNDARY WILL MOVE INTO THE REGION LATE SUNDAY AND MAY
BECOME STATIONARY BY MONDAY NIGHT. THIS FRONT WILL LINGER WITH
CLOUDY AND SHOWERY WEATHER INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BKN STRATO CU...BASED MAINLY BETWEEN 3.5 AND 4.5 KFT AGL...COVERED
THE ENTIRE CWA AT 1830Z. ML CAPE ARE INCREASINGLY TWD 1000 J/KG ATTM
ACROSS THE NRN AND WRN MTNS /AND 1000-1500 JOULES ACROSS THE SUSQ
VALLEY/...AND THE DEEPENING VERTICAL MIXING IS TRANSPORTING
SOUTHERLY WIND GUSTS OF 20-25 KTS TO THE SFC.

SLIGHT STREAMLINE DIVERGENCE IN THE 850-700 MB LAYER /AND SOME
MODERATION TO THE MID LEVEL...850-500 MB LAPSE RATES/ HAS HELPED TO
MINIMIZE DEEP CONVECTION SO FAR...AND THIS WILL CONTINUE FOR THE
NEXT FEW HOURS FROM KUNV AND POINTS NE.

PRECIP CHCS WILL STEADILY RAMP UP THIS EVENING AND TONIGHT AS A AXIS
OF ANOMALOUSLY HIGH PWAT AIR OF 1.5 TO 2 INCHES SLIDES GRADUALLY
EAST ACROSS THE REGION.

HPCS MDT RISK OF EXCESSIVE RAIN EXCEEDING THE RELATIVELY LOW...1-3
HOUR FLASH FLOOD GUIDANCE VALUES COVERS ALL BUT THE LOWER SUSQ
REGION OF OUR CWA THROUGH TOMORROW MORNING.

BEST SUPPORT FOR ROTATING SVR TSRA LATER TODAY AND EARLY TONIGHT
APPEARS TO BE ACROSS THE SERN HALF OF THE CWA...WHERE 0-1KM EHI
VALUES WILL BE HOLDING...OR RAMPING BACK UP IN THE RANGE OF
2-3M2/S2. THE NW MTNS WILL SEE INCREASING LAYERED CLOUDS...LIKELY
HAMPERING SIGNIFICANT DESTABILIZATION FOR THE NEXT SEVERAL HOURS.

JUST GOT OFF THE LAND-LINE WITH SPC...AND A TORNADO WATCH IS BEING
ISSUED FOR THE ENTIRE CWA THROUGH 02Z THURSDAY.

SVR CONVECTION WILL BE EVOLVING TO MORE OF A TRAINING TSRA/HVY
RAIN EVENT OVERNIGHT. LOCALIZED 2 INCH PLUS AMOUNTS ARE LIKELY BY
12Z THU...WHILE WIDESPREAD RAINFALL OF 0.75 TO 1.5 INCHES WILL
OCCUR. A FLOOD WATCH IS IN EFFECT FOR ALL BUT THE SERN PORTION OF
THE CWA THIS EVENING THROUGH 12Z THURSDAY. EVENING OR MID SHIFT MAY
DECIDE TO EXPAND THIS WATCH SE IF CONDITIONS WARRANT.

MIN TEMPS OVERNIGHT WILL BE NEARLY MID-SUMMERLIKE...MAINLY IN THE
LOWER TO MID 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
POTENT...988 MB LOW WILL RACE NE ACROSS WRN LAKE ERIE...AND THE
SWRN PENINSULA OF ONTARIO LATE TONIGHT AND EARLY THURSDAY...PUSHING
A COLD FRONT THROUGH CENTRAL PENN DURING THE MID TO LATE MORNING
HOURS. STRONG...LLVL PRESSURE GRADIENT IN THE WAKE OF THIS LOW WILL
LIKELY HELP TO GENERATE STRONG WSW WINDS ACROSS THE LAUREL HIGHLANDS
AND NW PLATEAU BEGINNING 11-13Z THURSDAY. WIND GUSTS OF 40 KTS
POSSIBLE.

SLIGHT RISK OF SVR TSRA THURSDAY WILL BE LIMITED TO THE SUSQ VALLEY
AND SERN PENN...WHILE BKN-OVC STRATO CU WITH MAINLY ISOLATED TO SCTD
-SHRA WILL OCCUR FROM LATE MORNING ON ACROSS CENTRAL AND WRN
PORTIONS OF THE CWA.

TEMPS WILL BE NEARLY STEADY IN THE WAKE OF THE FRONT ACROSS THE NW
HALF OF THE CWA...WHILE MAXS IN THE SUSQ VALLEY WILL BE IN THE LOWER
70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AFTER A NUMBER OF DAYS WITH SHOWERS AND THUNDERSTORMS THIS COMING
WEEKEND LOOKS TO BE SUNNY AND DRY WITH SEASONABLE TEMPS.  LATE
SUNDAY NIGHT A WARM FRONT WILL BRING SHOWERS INTO WESTERN PA. GEFS
SHOWS THIS FRONTAL BOUNDARY MOVING SLOWLY ACROSS THE STATE WITH
LIGHT SHOWERS AND CLOUDY WEATHER THROUGH TUESDAY. THE 00Z ECMWF IS
MUCH MORE AGGRESSIVE WITH THIS SYSTEM BY MIDWEEK AS THE PATTERN
BECOMES NEGATIVELY TILTED. HAVE LEANED TOWARD THE MORE PROGRESSIVE
SOLUTION WITH GENERALLY BELOW NORMAL TEMPS FOR THE BEGINNING OF
NEXT WEEK AND CHANCE POPS. THERE IS SOME UNCERTAINTY WITH HOW FAST
THIS FRONT WILL MOVE THROUGH THE AREA AND HOW MUCH RAIN WILL FALL.
HOWEVER...AT THIS POINT IT LOOKS TO BE SLIGHTLY WETTER THAN NORMAL
AND SLIGHTLY BELOW NORMAL TEMPS.
&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD VFR FLYING CONDITIONS...WITH SCT-BKN HIGH-BASED STRATO
CU WERE SPREAD ACROSS THE ENTIRE FCST AREA AT 1930Z.

SHOWERS AND STORMS WILL FIRST TO BEGIN ACROSS NWRN PENN...AS THEY
ADVECT QUICKLY TO THE NE FROM THE OHIO/PA BORDER. COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO
NORTH ACROSS THE CENTRAL AND EASTERN PORTION OF PENN THIS EVENING.

VFR WILL PREDOMINATE...THOUGH AREAS OF IFR CIGS AND VSBYS WILL
ACCOMPANY THE TSRA. LLWS WILL BE A BIG TICKET ITEM AFFECTING
TAKEOFF AND FAP OVERNIGHT BEGINNING GENERALLY BETWEEN 03-06Z. LLWS
WILL END WITH THE PASSAGE OF THE CFRONT THURSDAY MORNING OVER
CENTRAL AND WRN PENN...BUT WILL PERSIST THROUGH 15Z IN THE KMDT TO
KLNS AREAS.

WE SWAP THE LLWS FOR DEEP MECHANICAL MIXING AND POSS STRONG/GUSTY
WSW SFC WINDS IN THE WAKE OF THE CFROPA THURSDAY OVER CENTRAL AND
WRN PENN. SFC WIND GUSTS OF 30-40 KTS LIKELY DURING THE DAY
THURS...ESP ACROSS THE HIGHER TERRAIN FROM KJST TO KBFD...WHERE
THE COOLER/MOIST UPSLOPE FLOW INTO THE MTNS WILL FORM MVFR TO IFR
BKN-OVC CLOUDS.

OUTLOOK...
THU NIGHT/FRI...SCTD MVFR CIGS EARLY..OTHERWISE VFR.
SAT AND SAT NIGHT...MAINLY VFR AS A LARGE AREA OF HIGH PRESSURE
AND RELATIVELY LIGHT WIND DRIFTS EAST ACROSS THE REGION.
SUN...VFR WITH INCREASED CHANCE AFTERNOON SHOWERS AS A COLD FRONT
APPROACHES.
MON...VFR.

&&

.HYDROLOGY...
FLASH FLOOD WATCH IS IN EFFECT FOR LATE TODAY THROUGH TONIGHT ACROSS
ALL BUT THE FAR SE COUNTIES OF THE CWA.

HEAVY RAIN IS AGAIN LIKELY BEGINNING LATE THIS AFTN ACROSS THE NW
MTNS...AND ELSEWHERE THIS EVENING THROUGH THE OVERNIGHT HOURS AS A
HIGH PWAT AXIS OF 1.5-2 INCHES SHIFTS GRADUALLY EAST ACROSS PENN.

LOCALIZED RAINFALL OF 1-2 INCHES IN A ONE TO TWO HOUR PERIOD WILL
OCCUR. &&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR PAZ006-011-012-017>019-024>028-033>037-041-042-045-
046-049>053-056.

FLASH FLOOD WATCH FROM 5 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING FOR PAZ004-005-010.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...KREKELER
AVIATION...LAMBERT
HYDROLOGY...LAMBERT
Hazardous weather outlook, Apr 27, 2:17 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT WED APR 27 2011

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-056-
281930-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-
317 PM EDT WED APR 27 2011

...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057>059-063>066-281930-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
317 PM EDT WED APR 27 2011

...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-281930-
WARREN-MCKEAN-ELK-
317 PM EDT WED APR 27 2011

...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 27, 3:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT WED APR 27 2011

PAZ010-011-017-272130-
CAMERON PA-CLEARFIELD PA-ELK PA-
442 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON...EASTERN ELK
AND NORTHWESTERN CLEARFIELD COUNTIES...

AT 438 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUTVILLE...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TREASURE LAKE AROUND 450 PM...PENFIELD AROUND
500 PM...FORCE AROUND 510 PM...ST. MARYS AROUND 520 PM AND EMPORIUM
AROUND 530 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 113.

LAT...LON 4144 7799 4092 7872 4095 7881 4113 7881
      4121 7876 4121 7872 4122 7872 4123 7873
      4123 7874 4158 7849

FORECASTER: KREKELER
Special weather statement, Apr 27, 3:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT WED APR 27 2011

PAZ004-005-010-272130-
ELK PA-MCKEAN PA-WARREN PA-
449 PM EDT WED APR 27 2011

...STRONG THUNDERSTORMS WILL AFFECT ELK...MCKEAN AND WARREN
COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ELK...MCKEAN AND
WARREN COUNTIES AT 442 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 120...STATE ROAD 255...STATE ROAD 446.

LAT...LON 4200 7821 4130 7856 4144 7907 4146 7906
      4145 7897 4162 7897 4163 7962 4200 7961

FORECASTER: GARTNER/KOZAR

The radar

The State College radar (KCCX), 68 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 6 flash flood, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
April 27, 3:50 PM EST
Where
Clearfield County, 0.39 mi N of Du Bois
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.126, -78.770

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Quarry Avenue in DuBois.

Thunderstorm Wind, Potter

When
April 27, 5:15 PM EST
Where
Potter County, 0.86 mi NE of Austin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.640, -78.090

Thunderstorm winds estimated near 60 mph knocked down several trees near Austin.

Thunderstorm Wind, Perry

When
April 27, 6:15 PM EST
Where
Perry County, 0.47 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.477, -77.130

Thunderstorm winds estimated near 60 mph knocked down trees in Newport.

Thunderstorm Wind, Tioga

When
April 27, 6:48 PM EST
Where
Tioga County, 0.45 mi NNE of Osceola
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.986, -77.327

Thunderstorm winds estimated near 80 mph produced significant damage in Elkland Borough along SR 49 (West Main Street). Numerous trees were uprooted and large limbs fell onto nearby homes and structures, causing minor to moderate damage. A 70x35 foot barn was completely destroyed.

Hail, Clearfield

When
April 27, 10:12 PM EST
Where
Clearfield County, 0.52 mi W of Morrisdale
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.950, -78.230

Thunderstorm Wind, Somerset

When
April 27, 11:26 PM EST
Where
Somerset County, 0.87 mi SE of Garrett
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.860, -79.060

Thunderstorm winds estimated near 60 mph knocked down trees in Garrett.

Hail, Somerset

When
April 27, 11:35 PM EST
Where
Somerset County, Berlin
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -78.950

Flash Flood, Tioga

When
April 28, 12:15 AM EST to 2:00 AM EST
Where
Tioga County, 0.69 mi SSW of West Field to 0.19 mi SSE of Westfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.910, -77.554

Small streams were reported out of their banks and road washouts reported in Westfield Township.

Hail, Blair

When
April 28, 12:35 AM EST
Where
Blair County, 0.69 mi N of (Aoo)blair Co Arpt A
Measured
1.25 in hail
Reported by
Public
Coordinates
40.310, -78.320

Thunderstorm Wind, Centre

When
April 28, 1:30 AM EST
Where
Centre County, 0.87 mi SW of Boalsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.770, -77.790

Thunderstorm winds estimated near 60 mph knocked down trees in Boalsburg.

Thunderstorm Wind, Centre

When
April 28, 1:40 AM EST
Where
Centre County, 0.87 mi SW of Centre Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.840, -77.680

Thunderstorm winds estimated near 60 mph knocked down trees in Centre Hall.

Thunderstorm Wind, Mifflin

When
April 28, 1:45 AM EST
Where
Mifflin County, 2.97 mi W of Newton Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.394, -77.886

Thunderstorm winds estimated near 60 mph knocked down trees in Lucy Furnace.

Thunderstorm Wind, Perry

When
April 28, 1:58 AM EST
Where
Perry County, 3.09 mi NNW of New Germantown
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.340, -77.595

Thunderstorm wind damage was observed in the Tuscarora State Forest on Horse Valley Road, approximately 2 miles south of East Waterford. The wind damage was associated with the rear-flank downdraft of a strongly rotating storm that produced and EF1 tornado on the east side of East Waterford. Several large pine trees and utility wires were toppled at the intersection of Horse Valley and Kansas Valley Roads, completely blocking both roads. Damage indicators surveyed were consistent with maximum thunderstorm winds in excess of 70 mph.

Thunderstorm Wind, Mifflin

When
April 28, 2:07 AM EST
Where
Mifflin County, Lewistown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.600, -77.570

Thunderstorm winds estimated near 60 mph knocked down trees along SR 22.

Thunderstorm Wind, Juniata

When
April 28, 2:20 AM EST
Where
Juniata County, Mc Alisterville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.630, -77.280

Thunderstorm winds estimated near 60 mph knocked down trees in McAlisterville.

Thunderstorm Wind, Snyder

When
April 28, 2:35 AM EST
Where
Snyder County, Middleburg
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.780, -77.050

Thunderstorm winds estimated between 60 and 70 mph knocked down trees and caused minor structural damage in Middleburg. The structural damage was generally limited to only one or two concentrated areas.

Thunderstorm Wind, Union

When
April 28, 2:45 AM EST
Where
Union County, Mifflinburg
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.920, -77.030

Thunderstorm winds estimated near 75 mph damaged two large barns in Mifflinburg. The first barn was completely destroyed, but appeared to be very old. The second barn was structurally-sound but lost nearly half of the roof.

Thunderstorm Wind, Northumberland

When
April 28, 2:55 AM EST
Where
Northumberland County, Dalmatia
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
40.650, -76.900

Thunderstorm winds estimated near 70 mph knocked down several trees and damaged a trailer in Dalmatia. Two people were extracted from the trailer but sustained no injuries.

Hail, Dauphin

When
April 28, 3:00 AM EST
Where
Dauphin County, 0.53 mi W of Dauphin
Measured
1 in hail
Reported by
Public
Coordinates
40.370, -76.930

Flash Flood, Adams

When
April 28, 3:00 AM EST to 10:15 AM EST
Where
Adams County, Arendtsville to 0.34 mi WNW of Table Rock
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.920, -77.300

Route 234 was closed due to high water. Small stream flooding, water rescues, basements flooded and water flowing over blocking roads reported in Biglerville.

Thunderstorm Wind, Northumberland

When
April 28, 3:07 AM EST
Where
Northumberland County, 1.57 mi W of Rebuck
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.720, -76.750

Thunderstorm winds estimated near 60 mph knocked down trees in Rebuck.

Thunderstorm Wind, Northumberland

When
April 28, 3:14 AM EST
Where
Northumberland County, 1.57 mi E of Leck Kill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.720, -76.600

Thunderstorm winds estimated near 60 mph knocked down trees in Leck Kill.

Thunderstorm Wind, Adams

When
April 28, 3:15 AM EST
Where
Adams County, Biglerville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.930, -77.250

Thunderstorm winds estimated near 60 mph knocked down trees in Biglerville.

Thunderstorm Wind, Schuylkill

When
April 28, 3:30 AM EST
Where
Schuylkill County, 0.69 mi N of Valley View
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.660, -76.530

Thunderstorm winds estimated near 60 mph knocked down multiple trees in Valley View.

Thunderstorm Wind, Columbia

When
April 28, 3:35 AM EST
Where
Columbia County, 1.25 mi ENE of Catawissa
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.960, -76.430

Thunderstorm winds estimated near 60 mph knocked down trees near Catawissa.

Thunderstorm Wind, Lebanon

When
April 28, 3:55 AM EST
Where
Lebanon County, 0.53 mi E of Myerstown
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.370, -76.310

Spotter measured a thunderstorm wind gust of 62 mph in Myerstown. The thunderstorm winds also knocked down trees.

Flash Flood, Franklin

When
April 28, 4:00 AM EST to 6:50 AM EST
Where
Franklin County, 1 mi ESE of Weltys to 2.05 mi NE of Cress
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.747, -77.552

East Branch of Antietam Creek out of its banks at Renfrew Park. Water across State Line Road.

Thunderstorm Wind, Adams

When
April 28, 4:30 AM EST
Where
Adams County, Biglerville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.930, -77.250

Thunderstorm winds estimated near 60 mph uprooted trees and knocked down utility wires in Biglerville.

Thunderstorm Wind, Adams

When
April 28, 4:42 AM EST
Where
Adams County, 3.45 mi S of Bermudian
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.970, -77.020

Thunderstorm winds estimated near 60 mph knocked down several trees in Lake Meade.

Thunderstorm Wind, York

When
April 28, 4:47 AM EST
Where
York County, 2.22 mi WNW of Rossville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.080, -76.960

Thunderstorm winds estimated near 60 mph knocked down numerous trees near Wellsville.

Flash Flood, Cumberland

When
April 28, 4:56 AM EST to 10:15 AM EST
Where
Cumberland County, 0.91 mi WSW of Camp Hill to 0.84 mi NNW of New Cumberland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.227, -76.967

Several road closures and water rescues were reported in and around New Cumberland. |Widespread flooding in Lower Allen Township. Cedar Run out of its banks flooding Old Gettysburg Road. Cars reported flooded, two homes and a business also flooded.

Thunderstorm Wind, Lebanon

When
April 28, 5:35 AM EST
Where
Lebanon County, 0.87 mi SW of East Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.390, -76.590

Thunderstorm winds estimated near 60 mph knocked down trees near Harper Tavern.

Flash Flood, Dauphin

When
April 28, 6:00 AM EST to 10:15 AM EST
Where
Dauphin County, 3.27 mi WNW of Piketown to 2.05 mi NNE of Piketown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.397, -76.808

Flooding reported on Route 443.

Flash Flood, Columbia

When
April 28, 7:15 AM EST to 9:15 AM EST
Where
Columbia County, 0.79 mi NNE of Grovania to 1.19 mi NNE of Grovania
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.981, -76.517

Several road closures, mudslides and small stream flooding were reported.

Thunderstorm Wind, Lancaster

When
April 28, 8:46 AM EST
Where
Lancaster County, 1.26 mi WNW of Farmersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.130, -76.190

Thunderstorm winds estimated near 60 mph knocked down trees and numerous large limbs in West Early Township.

Thunderstorm Wind, Lancaster

When
April 28, 9:40 AM EST
Where
Lancaster County, 0.82 mi ESE of Kinzers
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.997, -76.055

Thunderstorm winds estimated near 60 mph knocked down several utility poles near U.S. Route 30 and Hoover Road in Salisbury Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288986, 288989, 288995, 289001, 289002, 289004, 289005, 300610, 289006, 289008, 289009, 289010, 290285, 289039, 289040, 289075, 289079, 289080, 289041, 300632, 289042, 289045, 289046, 289048, 289050, 289055, 300628, 289056, 289058, 289060, 300622, 289061, 300615, 300598, 290078, 290079.